Hail, Todd
- When
- August 15, 1:35 PM MST to 2:00 PM MST
- Where
- Todd County, 6 mi NW of Mission
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.367, -100.750
Severe thunderstorms developed across Mellette, Todd, and Bennett Counties during the mid afternoon. Hail to the size of golf balls fell across much of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across Mellette, Todd, and Bennett Counties during the mid afternoon. Hail to the size of golf balls fell across much of the area. Strong downburst winds caused significant damage near St. Francis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 9:25 AM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1025 AM MDT SUN AUG 15 2004 .DISCUSSION...LATEST SFC ANALYSIS SHOWS LOW PRES NEAR LAKE WINNIPEG WITH COLD FRONT STRETCHING SOUTHWESTWARD ACROSS SOUTHERN SK AND INTO FAR NORTHERN MT. A WEAK TROF APPEARS TO BE EXTENDING SOUTHWARD FROM THE FRONT ACROSS THE WESTERN DAKOTAS. WATER VAPOR IMAGERY SHOWS SHORTWAVE ALONG ND/CAN BORDER...MOVING TO THE SOUTHEAST. SHOWERS AND STORMS LOCATED ALONG THE FRONT ARE PUSHING INTO NORTHERN ND. ISOLATED SHOWERS AND STORMS OVER SOUTH CENTRAL SD EARLY THIS MORN HAVE MOVED EAST OF THE AREA...WITH MOSTLY SUNNY SKIES ACROSS THE CWA AT THE MOMENT. FOR THIS AFT...EXPECT CLOUDS TO INCREASE...ESPECIALLY ACROSS NORTHERN AND EASTERN ZONES...AS FRONT APPROACHES FROM THE NORTH. SHORTWAVE WILL MOVE ACROSS ND EARLY THIS AFT AND INTO CENTRAL AND EASTERN SD BY EVENING. MOST OF THE DYNAMICS WILL STAY EAST OF THE CWA...SO CHANCES FOR PCPN WILL BE LIMITED TO FAR EASTERN PARTS OF THE FORECAST AREA. THE FRONT AND SHORTWAVE APPEAR TO BE MOVING A BIT SLOWER THAN HAD BEEN EXPECTED...SO POSSIBLE STORM DEVELOPMENT ACROSS SOUTH CENTRAL SD WILL HOLD OFF UNTIL LATER THIS AFTERNOON AND POSSIBLY EARLY EVENING. SHEAR PROFILES CONTINUE TO LOOK FAVORABLE ACROSS SOUTH CENTRAL SD FOR SUPERCELL DEVELOPMENT WITH SBCAPE OF CLOSE TO 1500 J/KG LATE THIS AFT. WILL KEEP 20 TO 30 POPS IN PLACE ACROSS SOUTH CENTRAL COUNTIES THIS AFT AND INTO THIS EVE. WILL UPDATE ZONES AND GRIDS FOR A FEW MINOR CHANGES. ADJUSTED HIGH TEMPS SLIGHTLY THIS AFT...GOING A BIT COOLER OVER NORTHWEST SD AND SLIGHTLY WARMER ACROSS SOUTHERN ZONES...BUT STILL GENERALLY IN THE MID TO UPPER 80S AT MOST LOCATIONS. WINDS WILL BE VARIABLE INTO THE MIDDAY HOURS...BUT SHOULD GENERALLY BECOME NORTHWEST DURING THE AFTERNOON EVERYWHERE EXCEPT SOUTH CENTRAL SD. && .UNR...WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. ST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT SUN AUG 15 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161230- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 AM MDT (745 AM CDT) SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER PORTIONS OF CENTRAL SOUTH DAKOTA. AN UPPER LEVEL DISTURBANCE WILL BRING A COLD FRONT ACROSS THE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERN WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The North Platte radar (KLNX), 157 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
A roof was completely blown off a mobile home, causing the walls to collapse. A roof on a stick-built house was partially torn off and most of the shingles were missing. The door was blown off another mobile home. 9 large power transmission poles were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417714, 5417715, 5417716, 5417717, 5417718, 5417789, 5417719.